Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 25, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at Apr 22, 2020, 5:05 PM CDT for Grayson County, Texas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 5:05 PM CDT (22:05 UTC)
- Expired
- Apr 22, 2020, 5:27 PM CDT
- In force
- 22 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 153 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 5:18 PM CDT | FUNNEL CLOUD | 4 N Pottsboro, TX | CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 3 SSW POTTSBORO. WALL CLOUD WITH FUNNEL REPORTED NEAR TX-289 AND REFUGE ROAD LOOKING NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 2:33 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
991
WFUS54 KFWD 222205
TORFWD
TXC181-222245-
/O.NEW.KFWD.TO.W.0025.200422T2205Z-200422T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
505 PM CDT Wed Apr 22 2020
The National Weather Service in Fort Worth has issued a
* Tornado Warning for...
Northwestern Grayson County in north central Texas...
* Until 545 PM CDT.
* At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pottsboro, or 11 miles northeast of Whitesboro,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pottsboro around 520 PM CDT.
Eisenhower State Park around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
If on or near Lake Texoma, get off of the water and move to safe
shelter immediately. Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3389 9663 3389 9658 3385 9663 3382 9658
3382 9653 3379 9651 3376 9684 3385 9687
3385 9685 3387 9679 3382 9676 3383 9671
3386 9668 3390 9668 3391 9665
TIME...MOT...LOC 2204Z 260DEG 27KT 3380 9679
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Bonnette2 follow-up statements
778
WWUS54 KFWD 222215
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
515 PM CDT Wed Apr 22 2020
TXC181-222245-
/O.CON.KFWD.TO.W.0025.000000T0000Z-200422T2245Z/
Grayson TX-
515 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTH
CENTRAL GRAYSON COUNTY...
At 515 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Eisenhower State Park, or 3 miles north of
Pottsboro, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported a funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Eisenhower State Park around 520 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now! Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.
If on or near Lake Texoma, get off of the water and move to safe
shelter immediately. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 3389 9663 3389 9658 3385 9663 3382 9658
3382 9653 3379 9651 3377 9677 3387 9679
3382 9676 3383 9671 3386 9668 3390 9668
3391 9665
TIME...MOT...LOC 2215Z 258DEG 26KT 3383 9667
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Bonnette674
WWUS54 KFWD 222227
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
527 PM CDT Wed Apr 22 2020
TXC181-222236-
/O.CAN.KFWD.TO.W.0025.000000T0000Z-200422T2245Z/
Grayson TX-
527 PM CDT Wed Apr 22 2020
...THE TORNADO WARNING FOR NORTH CENTRAL GRAYSON COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for north central
Texas.
LAT...LON 3389 9663 3389 9658 3385 9663 3382 9658
3382 9653 3379 9651 3377 9677 3387 9679
3382 9676 3383 9671 3386 9668 3390 9668
3391 9665
TIME...MOT...LOC 2226Z 260DEG 27KT 3385 9656
$$
BonnetteWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 22, 3:15 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 22, 3:15 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 315 PM CDT Wed Apr 22 2020 .SHORT TERM... /NEW/ Update: /Through Midnight/ A quick update to the grids was issued to capture the latest mesoscale trends. A dryline is making its way across our western CWA. Ahead of this dryline, we have seen some cumulus development along a line from Bowie to Decatur to Weatherford. The dryline has sharpened quite substantially with a dewpoint of 71 F in Fort Worth and 47 F in Mineral Wells as of this writing. A special 19Z RAOB was launched in order to sample the environment ahead of the dryline. The sounding shows SBCAPE of around 3,600 J/kg, though some capping remains. The approaching upper-level shortwave trough and surface dryline should allow the cap to erode however. Thunderstorms are likely to develop within the next few hours near and north of the Dallas/Fort Worth Metropolitan Area. These storms will continue east through the very unstable air mass. One caveat is that the 19Z RAOB also revealed that in the wind field aloft, the flow is a bit weak around 700 mb. This may act as a limiting factor in the ability of thunderstorms to develop mid-level rotation. That said, the sounding also revealed effective SRH of over 200 m2/s2, with the low-level portion of the hodograph only expected to enlarge with time as the LLJ strengthens. The threat for all modes of severe weather is expected to increase as we head into the late afternoon and evening hours, particularly near and east of a line from DFW to Gainesville. For this reason, a Tornado Watch has been issued for portions of North Texas, in effect through 9 p.m. this evening. Godwin Previous Discussion: /Through Thursday/ /Overview/ Confidence continues to increase in the likelihood of severe weather this afternoon and evening. All modes of severe weather including tornadoes (some strong), large hail, and damaging winds will all be possible. The greatest threat for severe weather will exist near and east of a line from Gainesville to Arlington to Cameron. The greatest tornado threat will exist from Sherman to Terrell to Palestine, and points eastward. The highest thunderstorm chances can be expected at... - Dallas/Fort Worth Area: 3 pm thru 9 pm. - Sherman/Denison: 3 pm thru 9 pm. - Waco/Killeen/Temple: 6 pm thru 9 pm. - East Texas: 6 pm thru midnight. - West of I-35: now thru 3 pm. Morning surface analysis shows a 1001 mb surface low over southwestern Oklahoma, with a dryline extending to the south across the Big Country and Edwards Plateau. A cold front lies to the west of this dryline across the Permian Basin and Trans-Pecos region. A warm front extends from the surface low across southern Oklahoma. The warm sector east of the dryline and south of the warm front is characterized by dewpoints in the upper 60s to near 70. Aloft, a potent upper-level shortwave trough can be seen on water vapor satellite over the High Plains of Oklahoma and the Texas Panhandle. /Central Texas this afternoon/ Strong ascent ahead of the aforementioned shortwave trough combined with increasing warm air advection has led to the development of showers and thunderstorms across parts of Central Texas. Steep lapse rates in excess of 7 C/km above rich boundary layer dewpoints have led to large CAPE values of over 2,000 J/kg across Central Texas. Mesoanalysis also suggests some CINH still exists in this region, and thunderstorms are likely rooted above the boundary layer. For this reason, the primary severe weather threat in Central Texas over the next few hours is expected to be large hail. Still, thunderstorms may become more surface-based later this afternoon as they track southeast. Because of exceptional low-level wind shear, if any thunderstorms do manage to become surface-based, a tornado threat will certainly exist. A Tornado Watch was issued for this portion of our CWA about an hour ago to cover this potential threat. It is possible however that these storms do not become tornadic until they have exited our CWA to the east and southeast. /North and East Texas late afternoon and evening/ Later this afternoon, our attention will turn to the dryline. Successive runs of the HRRR have continued to slow the dryline, with it now forecast to reach the west side of the Metroplex around 21Z (4 p.m.), and not clearing the east side until after 00Z (7 p.m.). For this reason, the severe threat has increased for eastern portions of the Metroplex. It is still believed that the greatest threat will be just east of the Metroplex and into East Texas, but we absolutely cannot rule out areas as far west as a Gainesville to Hillsboro line. While cloud cover remains thick across North and East Texas, very rich boundary layer dewpoints approaching 70 F along with steepening mid-level lapse rates will produce very large instability. Forecast soundings just ahead of the dryline indicate SBCAPE approaching 5,000 J/kg. Additionally, a strengthening low- level jet will lead to increasingly large and curved hodographs, allowing effective SRH to increase to more than 150 m2/s2. This parameter space, combined with wind shear vectors oriented perpendicular to the surging dryline will favor supercell thunderstorms. Initially, the primary threat will be large hail, with some instances of hail larger than two inches in diameter likely. As we head later into the evening, a strengthening nocturnal low-level jet will further enhance low-level shear, leading to a more substantial tornado threat. The ultimate threat area for tornadoes will depend on how far east the dryline is by the time this nocturnal low-level jet begins to develop. Right now, it is believed the dryline will likely be roughly along a line from Bonham to Dallas to Waco. This would likely place the greatest tornado threat from the eastern suburbs of the Metroplex and into East Texas. Note however that there is obviously a margin of error here, and recent runs of the HRRR have slowed the dryline. /Late Evening through Thursday/ Thunderstorms should finally exit our CWA by 10 pm this evening. The cold front should overtake the dryline. As this cold front passes, winds will veer out of the northwest, ushering in drier air. Thursday looks to be a rather nice day with highs forecast to climb into the lower 80s under mostly sunny skies. Humidity should also be substantially lower with dewpoints only in the 40s to lower 50s. Godwin && .LONG TERM... /Issued 217 PM CDT Wed Apr 22 2020/ /Friday onward/ After a quiet Thursday, rain and thunderstorm chances will return on Friday. These rain chances will come as a cold front moves through the region. Right now, the severe potential looks low in our CWA since the air mass ahead of the front will be fairly dry. Still, some modest instability and wind shear will exist, so a few strong thunderstorms are not out of the question. This threat would mainly be in East Texas. Following Friday's frontal passage, drier and cooler air will overspread the region as high pressure moves in. The weekend looks quite nice with highs forecast to be in the mid to upper 70s under sunny skies. As an added bonus, dewpoints will remain down in the 40s. Heading into early next week, the surface high will move off to the east, allowing moisture to return northwards. Upper-level ridging will allow temperatures to warm further next week, with this ridge also helping to keep the weather forecast mostly dry. A few weak upper-level shortwaves could propagate along the periphery of the ridge however, which could bring some lower end rain chances towards the middle of next week. Godwin && .AVIATION... /Issued 1251 PM CDT Wed Apr 22 2020/ /18Z TAFs/ Concerns -- TSRA likely near/at Metroplex TAF sites this afternoon and evening. Crosswind potential during the evening hours. Metroplex... IFR CIGs have struggled to lift, but should improve to MVFR shortly. TSRA are likely to develop within or just west of the D10 TRACON area in a few hours. While it is difficult to time the exact ETA of convection at individual terminals, confidence is high enough to prevail VCTS at all sites roughly 20Z-00Z, along with TEMPO TSRA. TSRA will have tops FL350-450 as they develop and continue eastward overnight. Expect significant impacts to the Cedar Creek and Bonham arrival gates after 21Z, continuing til at least 03Z. Later this evening, winds will veer out of the west at around 15 KT, which will produce substantial crosswinds on any north-south runways. These crosswinds should be short-lived however, as a FROPA is expected around 04Z, allowing winds to become NW at 10-15 KT. Waco... Convective coverage in Central TX this afternoon/evening is a little less certain. For this reason, opted to carry VCTS, but did not mention any TEMPO TSRA with this issuance. Amendments may be necessary if convective coverage turns out to be more widespread than expected. Expect N flow following FROPA around 06Z. Godwin && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 59 83 63 83 57 / 60 0 0 10 5 Waco 59 82 61 88 57 / 50 0 0 5 5 Paris 57 78 57 77 54 / 80 0 5 40 20 Denton 57 83 62 81 55 / 60 0 5 10 5 McKinney 58 82 60 81 55 / 70 0 5 20 10 Dallas 60 84 63 84 58 / 70 0 0 10 5 Terrell 58 81 59 83 55 / 70 0 0 20 10 Corsicana 60 82 60 84 56 / 70 0 0 10 10 Temple 59 84 60 88 58 / 40 0 0 0 5 Mineral Wells 56 83 60 81 53 / 30 0 0 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 37/05
Hazardous weather outlook, Apr 22, 2:18 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 218 PM CDT Wed Apr 22 2020 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 218 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are likely near and east of Interstate 35 this afternoon and evening. Tornadoes, large hail, and damaging winds will be possible. A few tornadoes could be strong, particularly east of the Dallas/Fort Worth Metropolitan Area. Additional severe thunderstorms are possible this afternoon across Central Texas. Large hail will be the primary threat, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible Friday and Friday night east of Interstate 35. Though severe weather appears unlikely, a few storms with small hail and frequent lightning are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely near and east of Interstate 35 this afternoon and evening.
In the hours before
Local storm report, Apr 22, 2:32 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
232 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 12 SE OAKWOOD 31.43N 95.76W
04/22/2020 LEON TX PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED;.
&&
MASLocal storm report, Apr 22, 4:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
459 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 10 WNW POTTSBORO 33.83N 96.83W
04/22/2020 M0.88 INCH GRAYSON TX TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED NEAR THOUSAND
TRAILS CAMPGROUND IN GORDONVILLE.
&&
SBThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:09 AM CDT | Special Weather Statement | FWD | Lamar | 36 min |
| Apr 22, 8:39 AM CDT | River Flood Warning | FWD | Hunt | 13 hr |
| Apr 22, 8:50 AM CDT | Special Weather Statement | FWD | Montague | 40 min |
| Apr 22, 10:26 AM CDT | Special Weather Statement | FWD | Falls | 34 min |
| Apr 22, 10:32 AM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls, Milam, Robertson | 58 min |
| Apr 22, 11:47 AM CDT | Severe Thunderstorm Warning | FWD | Anderson, Freestone | 26 min |
| Apr 22, 1:23 PM CDT | Areal Flood Advisory | FWD | Freestone, Leon, Limestone, Robertson | 3 hr |
| Apr 22, 1:55 PM CDT | Severe Thunderstorm Warning | FWD | Anderson, Freestone, Leon | 66 min |
| Apr 22, 2:14 PM CDT | Tornado Warning | FWD | Anderson, Leon | 46 min |
| Apr 22, 2:59 PM CDT | Areal Flood Advisory | FWD | Anderson | 91 min |
| Apr 22, 3:43 PM CDT | Severe Thunderstorm Warning | FWD | Leon | 34 min |
| Apr 22, 4:20 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 55 min |
| Apr 22, 4:37 PM CDT | Areal Flood Advisory | FWD | Anderson | 38 min |
| Apr 22, 5:56 PM CDT | Tornado Warning | FWD | Fannin, Lamar | 49 min |
| Apr 22, 6:39 PM CDT | Severe Thunderstorm Warning | FWD | Lamar | 66 min |
| Apr 22, 6:42 PM CDT | Tornado Warning | FWD | Lamar | 34 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.